Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2017, 4:30 PM CDT for Greene County, Macoupin County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 23, 2017, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:49 PM CDT | HAIL 1 | 3 Nw Athensville, IL | TIME ESTIMATED BY RADAR. REPORT FORWARDED FROM WFO ILX SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
711
WUUS53 KLSX 232130
SVRLSX
ILC061-117-232215-
/O.NEW.KLSX.SV.W.0157.170723T2130Z-170723T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
430 PM CDT SUN JUL 23 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in southwestern Illinois...
Northern Macoupin County in southwestern Illinois...
* Until 515 PM CDT.
* At 430 PM CDT, a severe thunderstorm was located near Murrayville,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carlinville, Palmyra, Athensville, Nilwood, Modesto, Chesterfield,
Hettick, Standard City and Scottville.
This also includes Beaver Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3937 8974 3917 8998 3951 9036 3952 9034
3952 9000
TIME...MOT...LOC 2130Z 313DEG 22KT 3953 9022
HAIL...1.00IN
WIND...60MPH
$$
Carney2 follow-up statements
735
WWUS53 KLSX 232144
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
444 PM CDT SUN JUL 23 2017
ILC061-117-232215-
/O.CON.KLSX.SV.W.0157.000000T0000Z-170723T2215Z/
Greene IL-Macoupin IL-
444 PM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN GREENE AND NORTHERN MACOUPIN COUNTIES...
At 444 PM CDT, a severe thunderstorm was located near Athensville,
moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carlinville, Palmyra, Athensville, Nilwood, Modesto, Chesterfield,
Hettick, Standard City and Scottville.
This also includes Beaver Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3937 8974 3917 8998 3951 9036 3952 9034
3952 9000
TIME...MOT...LOC 2144Z 340DEG 16KT 3948 9025
HAIL...1.00IN
WIND...60MPH
$$
Carney276
WWUS53 KLSX 232200
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
500 PM CDT SUN JUL 23 2017
ILC061-117-232210-
/O.CAN.KLSX.SV.W.0157.000000T0000Z-170723T2215Z/
Greene IL-Macoupin IL-
500 PM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE AND
NORTHERN MACOUPIN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3937 8974 3917 8998 3951 9036 3952 9034
3952 9000
TIME...MOT...LOC 2156Z 313DEG 22KT 3941 9016
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 23, 3:50 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
350 PM CDT Sun Jul 23 2017
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 350 PM CDT Sun Jul 23 2017
Isolated to scattered thunderstorms have developed near a cold front
which is slowly sinking southward through Missouri and Illinois.
Convection will likely continue through the evening hours before
dissipating with the loss of diurnal heating. There is much less
instability and there are far less favorable lapse rates this
afternoon compared to yesterday afternoon, and both the air
temperature and the dew point will be decreasing overnight behind
the front. Although an isolated strong to severe storm is possible,
a repeat of last night's severe weather is not anticipated.
Heat index values were hovering near the century mark this
afternoon, therefore the Excessive Heat Warning will be retained
through the early evening with the expectation that it will be
cancelled or allowed to expire this evening. Overnight lows will
likely fall into the 60s areawide (closer to 70 in the urban core of
St. Louis). Highs tomorrow will be 5-10 degrees cooler across the
area except over the eastern Ozarks where temperatures will likely
be similar to what they were today.
42
.LONG TERM... (Monday Night through Next Sunday)
Issued at 350 PM CDT Sun Jul 23 2017
Main focus will be temps on Wed with a relatively uneventful week
ahead.
Mdls are in fairly good agreement thru the period. Period begins
with weak NW flow aloft and a sfc ridge building into the region
from the Great Lakes. Light ely flow and a mostly clear sky shud
allow for ample radiational cooling and have trended aob the cooler
guidance.
With sfc winds becoming more sly on Tues and the upper ridge
building into the area, temps shud warm up quickly. The main warm up
is still expected to be Wed. The GFS suggests convection possible as
early as mid morning thru central portions of the CWA on the ern
fringes of the cap with good low level support. While this can not
be ruled out, does not seem the most likely soln attm. Have
therefore continued temps in the mid to upper 90s due to 850mb temps
around 22C.
A cdfnt shud push thru the CWA Thurs and Fri bringing TSRA with it.
Given amount of CAPE that shud be available ahead of the fnt, a
severe threat shud exist on Thurs and possibly Fri. However, weak
deep layer shear will help keep threat limited. With K-index values
around 40C, will need to monitor this event for heavy rain
potential.
A large sfc ridge builds into the region behind the cdfnt with NW
flow aloft. Much cooler conditions currently expected with 850mb
temps in the 12C to 14C range.
Tilly
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1237 PM CDT Sun Jul 23 2017
VFR conditions are expected for the first 0-6 hours and likely for
the majority of the TAF period. Widely scattered showers and
thunderstorms are expected to develop near a cold front as it
moves through Missouri and Illinois, but it is not clear whether
these will affect the terminals. Initially light and variable or
southwesterly winds will become northerly behind the front.
42
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 71 90 71 92 / 30 0 0 5
Quincy 65 84 66 88 / 10 0 0 0
Columbia 68 87 67 90 / 10 0 0 0
Jefferson City 70 90 68 92 / 10 0 0 5
Salem 69 88 66 88 / 20 0 5 5
Farmington 70 90 68 90 / 20 5 5 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Excessive Heat Warning until 8 PM CDT this evening for Madison
IL-Monroe IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Jul 23, 3:57 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 357 PM CDT Sun Jul 23 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 357 PM CDT Sun Jul 23 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight An Excessive Heat Warning remains in effect for areas near and south of Interstate 70 through early this evening. Please see this product for additional information. Isolated strong to severe thunderstorms are possible this afternoon and evening for areas north and east of Saint Louis. Gusty winds and hail are the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous heat index values between 105 and 110 degrees are expected to return to much of the area on Wednesday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for areas north and east of Saint Louis. Tilly
In the hours before
Local storm report, Jul 23, 11:25 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG WINFIELD 39.00N 90.74W
07/23/2017 LINCOLN MO PUBLIC
NUMEROUS 6 INCH OR GREATER TREE LIMBS DOWN. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER LSX1700570
TILLYLocal storm report, Jul 23, 11:30 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND DMG SALEM 38.63N 88.95W
07/23/2017 MARION IL PUBLIC
LARGE TREE LIMBS SNAPPED. SOME TREE LIMBS FELL ON POWER
LINES. AT LEAST ONE BROKEN TELEPHONE POLE.
&&
EVENT NUMBER LSX1700571
KANOFSKYLocal storm report, Jul 23, 11:43 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 AM TSTM WND DMG CENTRALIA 38.52N 89.13W
07/23/2017 MARION IL PUBLIC
3 POWER POLES SNAPPED AND A LARGE TREE UPROOTED.
&&
EVENT NUMBER LSX1700572
KANOFSKYLocal storm report, Jul 23, 11:58 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND DMG RAYMOND 39.32N 89.57W
07/23/2017 MONTGOMERY IL TRAINED SPOTTER
NUMEROUS TREE LIMBS DOWN. SOME SHINGLES BLOWN OFF
ROOFS. DAMAGE TO CORN AND SOYBEAN CROPS.
&&
EVENT NUMBER LSX1700573
TILLYLocal storm report, Jul 23, 12:01 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND DMG FARBER 39.27N 91.58W
07/23/2017 AUDRAIN MO LAW ENFORCEMENT
MULTIPLE TREES DOWN THROUGHOUT EASTERN AUDRAIN COUNTY
&&
EVENT NUMBER LSX1700574
WALSHLocal storm report, Jul 23, 12:02 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG LITCHFIELD 39.18N 89.66W
07/23/2017 MONTGOMERY IL PUBLIC
WIND DAMAGE TO BUILDINGS AT RP LUMBER IN LITCHFIELD.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER LSX1700575
KANOFSKYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:33 PM CDT | Special Weather Statement | LSX | Saint Clair | 42 min |
| Jul 22, 11:11 PM CDT | Special Weather Statement | LSX | Madison | 49 min |
| Jul 22, 11:34 PM CDT | Special Weather Statement | LSX | Saint Clair | 41 min |
| Jul 23, 2:17 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| Jul 23, 2:48 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Madison, Pike | 42 min |
| Jul 23, 3:14 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 46 min |
| Jul 23, 3:19 AM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 41 min |
| Jul 23, 3:25 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin, Montgomery | 50 min |
| Jul 23, 3:48 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair, Washington | 42 min |
| Jul 23, 4:08 AM CDT | Severe Thunderstorm Warning | LSX | Fayette, Macoupin, Montgomery | 67 min |
| Jul 23, 4:24 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion, Washington | 52 min |
| Jul 23, 5:01 PM CDT | Special Weather Statement | LSX | Macoupin | 44 min |
| Jul 23, 5:14 PM CDT | Special Weather Statement | LSX | Pike | 46 min |
| Jul 23, 6:52 PM CDT | Special Weather Statement | LSX | Jersey | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.